Utah, 2004

Dense Fog in Utah, November 23, 2004

November 23, 2004 · NWS GJT · 1 event in 1 county or zone

Automated sensors indicated visibilities of 1/4 mile or less.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Automated sensors indicated visibilities of 1/4 mile or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 23, 4:05 AM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Nov 23, 4:05 AM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
405 AM MST TUE NOV 23 2004

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...CENTER OF UPPER LOW IS
JUST ABOUT TO THE NM BOOT HEEL AT 10Z THIS MORNING...AND IS SCHEDULED
TO MOVE ACROSS NM TODAY AND INTO TX BY EARLY THIS EVENING.  WEAK WAVE IN
THE NORTHWEST FLOW WILL BRUSH THE FORECAST AREA TODAY. NORTHWEST FLOW
WILL CONTINUE ON WED.

TODAY...LOW STRATUS AND PATCHY FOG HAS AGAIN DEVELOPED OVER SOME
AREAS THIS MORNING. NOT NEARLY AS EXTENSIVE AS YESTERDAY...AND
SHOULD DISSIPATE BY MID MORNING. CRAIG HAS DROPPED TO 1/2 MILE JUST AS
THIS IS GOING TO PRESS. BUT FEEL APPROACHING WAVE SHOULD INHIBIT DENSE
FOG AS CLOUDS MOVE IN FROM THE NORTHWEST. SO WILL NOT ISSUE AN
ADVISORY. BUT WILL KEEP AN EYE ON THE SITUATION.

WRAP AROUND FROM THE SOUTHERN LOW PRODUCING GOOD PCPN SHIELD OVER
NORTHERN NM EARLY THIS MORNING. ACTIVITY REMAINING SOUTH OF THE FORECAST
AREA BUT CANNOT RULE OUT A FEW SHOWERS ALONG THE CO/NM BORDER AND ON THE
SOUTHERN SLOPES OF THE SAN JUANS. OVER THE NORTH...MODELS HAVE TRENDED
WEAKER WITH TODAYS SHORTWAVE BRUSHING THE AREA FROM THE
NORTHWEST. QUICK SHOT IS TIMED FOR THIS AFTERNOON. ENOUGH MOISTURE IN
PLACE FOR EVEN WEAK FORCING TO PRODUCE CHANCE POPS MAINLY OVER THE
NORTHERN MOUNTAINS. SOME COLD ADVECTION AT 700 AND 500 MB. ANOTHER WEAK
IMPULSE WILL KEEP LOW POPS OVER THE NORTHERN MOUNTAINS OVERNIGHT.

WEDNESDAY AND WEDNESDAY NIGHT...NORTHWEST FLOW CONTINUES WITH ANOTHER
EMBEDDED WAVE APPROACHING DURING THE AFTERNOON. NORTHERN MOUNTAINS
FAVORED IN THIS FLOW SO HAVE LEFT LOW CHANCE POPS THERE. AIR MASS
REMAINS MOIST WITH COOLING CONTINUING.

.LONG TERM (THURSDAY THROUGH TUESDAY)...
MEDIUM RANGE MODEL GUIDANCE REMAINED IN GOOD AGREEMENT WITH
PROGRESSIVE PATTERN CONTINUING INTO THE EARLY PART OF NEXT WEEK.
LIGHT SHOWERS ACROSS THE NORTH ON THANKSGIVING WILL GIVE WAY TO
INCREASED SNOW THIS WEEKEND POSSIBLY CREATING SOME PROBLEMS FOR
RETURNING HOLIDAY TRAVELERS.

THANKSGIVING: FLAT AND DIRTY SHORTWAVE RIDGE GIVES WAY TO BROAD OPEN
TROF AS SHORTWAVE IN NORTHWEST FLOW PUSHES ACROSS THE GREAT BASIN.
WEAK WAA AHEAD OF THE WAVE INDICATED TO GENERATE SOME LIGHT SHOWERS
OVER THE HIGHER TERRAIN IN THE NORTH WITH DRY CONDITIONS TO THE
SOUTH. MODEL CONSISTENCY IN THIS REGARD PROMPTED DECREASE IN POPS
ACROSS THE SOUTHERN HALF OF THE CWFA. TEMPERATURES SHOULD REMAIN
NEAR NORMAL AS PREVIOUSLY FORECAST.

FRIDAY-SUNDAY: AS ALLUDED TO IN PREVIOUS DISCUSSION THIS WEEKENDS
WEATHER WILL BE COMING THROUGH PIECEMEAL. FIRST WAVE STILL ON TRACK
TO MOVE THROUGH THE AREA ON FRIDAY. 130+ KT JET ON THE BACK SIDE OF
THE TROF WILL HELP DRIVE COLD FRONT ACROSS MUCH OF THE REGION DURING
THE DAY. MEANWHILE...CAA ALOFT WILL HELP STEEPEN LAPSE RATES AIDING
PCPN PRODUCTION. THEREFORE...WILL CONTINUE WITH FORECAST CALLING FOR
SCATTERED SHOWERS...MORE NUMEROUS OVER MOUNTAIN AREAS.

SHORTWAVE MOVES ONTO THE PLAINS FRIDAY NIGHT INTO SATURDAY WITH
SOUTHWARD DIGGING JET OVER THE WESTERN GREAT BASIN CARVING OUT
ANOTHER SHORTWAVE. CONCURRENTLY...ZONAL ORIENTED JET MOVING OVER THE
SOUTHERN TIER WILL ENHANCE PCPN CHANCES IN THE SAN JUAN MOUNTAINS
AND SURROUNDING AREAS. REINFORCING SHOT OF COLD AIR INDICATED FOR
SUNDAY AS LOW BEGINS TO CLOSE IN THE VICINITY OF THE FOUR CORNERS.
COLD POOL DIRECTLY OVERHEAD ON SUNDAY...AND THIS COMBINED WITH JET
ENERGY AND MOIST ENVIRONMENT WILL LEAD TO CONTINUED SNOW SHOWERS
ACROSS THE AREA. TEMPERATURES WILL BE WELL BELOW NORMAL THANKS TO
PUSH OF COLD AIR.

MONDAY-TUESDAY: MODELS BEGIN TO DIVERGE SOMEWHAT EARLY NEXT WEEK AND
FAVORED SLOWER GFS SOLUTION. THEREFORE...HELD ONTO DECREASING POP
TREND MONDAY...ESPECIALLY NORTH BECOMING DRY ON TUESDAY. TEMPERATURES
WILL BEGIN TO SLOWLY MODERATE EARLY NEXT WEEK.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

NL/EH
Hazardous weather outlook, Nov 23, 4:35 AM MST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
435 AM MST TUE NOV 23 2004

COZ001-002-006>008-011-020-021-UTZ022-024-027-029-241300-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-SOUTHEAST UTAH-
435 AM MST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS
OF SOUTHEAST UTAH AND SOUTHWEST COLORADO.

.DAY ONE...TODAY AND TONIGHT...

PATCHY MORNING FOG...WITH LOCALLY DENSE POCKETS POSSIBLE...WILL
DISSIPATE BY MID MORNING. OTHERWISE...SIGNIFICANT WEATHER IS NOT
EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ANOTHER STORM SYSTEM WILL AFFECT THE AREA FROM FRIDAY NIGHT THROUGH
MONDAY BRINGING A CHANCE OF ACCUMULATING SNOW TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ014-022-023-241300-
ANIMAS RIVER BASIN-SAN JUAN RIVER BASIN-UPPER GUNNISON RIVER VALLEY-
435 AM MST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE UPPER GUNNISON AND
THE ANIMAS AND SAN JUAN RIVER BASINS.

.DAY ONE...TODAY AND TONIGHT...

SIGNIFICANT WEATHER IS NOT EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ANOTHER STORM SYSTEM WILL AFFECT THE AREA FROM FRIDAY NIGHT THROUGH
MONDAY BRINGING A CHANCE OF ACCUMULATING SNOW TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ003>005-009-010-012-013-017>019-UTZ023-025-028-241300-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
ROAN AND TAVAPUTS PLATEAUS-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
435 AM MST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER ELEVATIONS
OF SOUTHEAST UTAH AND SOUTHWEST COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED SNOW SHOWERS WILL DEVELOP THIS AFTERNOON...THEN
DIMINISH AFTER SUNSET. ADDITIONAL SNOW ACCUMULATIONS OF AN INCH OR LESS
CAN BE EXPECTED ACROSS THE MOUNTAINS. SNOWPACKED ROADS WITH ICY SPOTS
WILL CREATE HAZARDOUS WINTER DRIVING CONDITIONS ACROSS SOME AREA ROADS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ANOTHER STORM SYSTEM WILL AFFECT THE AREA FROM FRIDAY NIGHT THROUGH
MONDAY BRINGING A CHANCE OF ACCUMULATING SNOW TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

NL/EH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Grand Flat and Arches

When
November 23, 6:53 AM MST to 10:00 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425614.